Hail, Saunders
- When
- April 27, 12:50 PM CST
- Where
- Saunders County, 0.52 mi E of Cedar Bluffs
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.400, -96.610
A large upper-level storm system slow moved across eastern Nebraska and western Iowa during the afternoon on April 27th. As this occurred a occluded cold front slowly moved through the region, as a warm front lifted into southeast Nebraska and southwest Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A large upper-level storm system slow moved across eastern Nebraska and western Iowa during the afternoon on April 27th. As this occurred a occluded cold front slowly moved through the region, as a warm front lifted into southeast Nebraska and southwest Iowa. Although surface temperatures only warmed into the upper 50s to mid 60s, very cold temperatures above the surface created instability across the region. Thunderstorms developed by mid afternoon along the two fronts and isolated to scattered reports of severe weather were received, mainly in the form of large hail and damaging winds. Two thunderstorms became tornadic though during the late afternoon as they interacted with the warm front, with one of these producing a small tornado in west Omaha. In addition, the slow moving nature of the storms also led to areas of heavy rainfall and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 27, 5:57 AM CST, 6 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 657 AM CDT WED APR 27 2016 .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 307 AM CDT WED APR 27 2016 NEGATIVELY TILTED AND ELONGATE UPPER TROUGH AXIS CURRENTLY EXTENDS FROM SOUTHEASTERN MONTANA INTO NORTHEAST COLORADO TO THE BASE IN THE OKLAHOMA PANHANDLE/SOUTHWESTERN KANSAS. WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO SPIRAL AROUND THE SYSTEM THIS MORNING WITH THE SFC LOW AT 08Z LOCATED OVER NORTH CENTRAL KANSAS. AS THE SURFACE LOW MOVES NORTHEAST INTO SOUTHEAST NEBRASKA TODAY...THE COLD CLOSED UPPER LOW WILL TIGHTEN UP AND SHIFT NORTHEAST...SLIGHTLY BEHIND THE SFC LOW. INGREDIENTS SEEM TO BE COMING TOGETHER FOR WHAT COULD BE A CLASSIC MINI-SUPERCELL EVENT. THE TRIPLE POINT BY 18-21Z IS FORECAST TO EXTEND FROM EAST CENTRAL NEBRASKA INTO SOUTHWEST IOWA. LATEST CAM'S SHOW DEVELOPMENT GENERALLY ALONG AND EAST OF THE MISSOURI RIVER BY MID/LATE AFTERNOON AND QUICKLY SPREAD THIS ACTIVITY NORTHEAST AS BOTH THE UPPER LOW AND SFC LOW MOVE INTO E/NE EVENING. COOLER AIR...WITH EVEN A FEW HINTS OF 0C 850MB TEMPS...WRAP INTO THIS LOW TONIGHT WITH DEFORMATION BAND SETTING UP ACROSS NORTHEAST NEBRASKA. WILL BE A CHILLY WET NIGHT ACROSS MUCH OF OUR NORTHERN COUNTIES. UPPER LOW EXITS EAST OF THE CWA THURSDAY AFTERNOON ENDING ANY REMAINING PCPN CHANCES OVER OUR NORTHERN COUNTIES. COLD AIR ADVECTION CONTINUES TO SETTLE SOUTH AS SFC HIGH PRESSURE OVER THE NORTHERN PLAINS DROPS INTO THE AREA. THURSDAY NIGHT/FRIDAY MORNING LOWS COULD BOTTOM OUT IN THE UPPER 30S IN OUR NORTH TO LOWER 40S IN OUR SOUTH. WEAK UPPER RIDGING WILL BUILD OVERHEAD FRIDAY AHEAD OF THE NEXT LARGE UPPER TROUGH WHICH WILL BE ROUNDING THE FOUR CORNERS REGION AT THAT TIME. .LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY) ISSUED AT 307 AM CDT WED APR 27 2016 PCPN CHANCES INCREASE FROM SOUTHWEST TO NORTHEAST FRIDAY EVENING AS LARGE SCALE FORCING INCREASES WITH APPROACH OF UPPER LOW. ISENTROPIC UPGLIDE ALSO WILL BE INCREASING IN WAA ZONE ACROSS OUR SOUTHEASTERN COUNTIES. PCPN CHANCES CONTINUE THROUGH SATURDAY AND MUCH OF SUNDAY AS THE UPPER LOW SLOWLY SHIFTS EAST OF THE AREA BY SUNDAY NIGHT. DRIER CONDITIONS ARE FINALLY ON THE HORIZON FOR MID TO LATE NEXT WEEK. && .AVIATION...(12Z TAFS FOR KOMA...KLNK...KOFK THROUGH 12Z THURSDAY) ISSUED AT 648 AM CDT WED APR 27 2016 CONDITIONS WERE GENERALLY IFR AT ALL 3 SITES WITH RA. THE BAND OF RA WILL LIKELY LIFT NORTH OF THE KOMA/KLNK TAF SITES EARLY THIS MRNG AND MVFR CIGS WILL LIKELY REPLACE THE IFR CIGS. THE RA AND IFR CONDS ARE LIKELY TO CONT THROUGH THE MRNG AT KOFK. DVLPMNT OF TSRA ARE POSSIBLE AT KOMA/KOFK FOR A SHORT WINDOW THIS AFTN AND CHCS APPEAR HIGH ENOUGH TO INCLUDE A TEMPO GROUP. SHRA MAY CONT INTO OVERNIGHT HOURS AT ALL 3 TAF SITES TONIGHT. GUSTY EAST AND SOUTHEAST WINDS THIS MORNING INTO THE AFTN WILL BECOME LIGHT LATE THIS AFTN AND OVERNIGHT AS THE SFC LOW PRESSURE CROSSES THE AREA. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...KERN LONG TERM...KERN AVIATION...BOUSTEAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1149 AM CDT WED APR 27 2016 NEZ011-012-015>018-030>032-042-065-078-088-089-280700- KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON- PLATTE-SEWARD-SALINE-JEFFERSON-GAGE- 1149 AM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS COULD OCCUR THIS AFTERNOON...BUT IN GENERAL SEVERE STORMS ARE NOT EXPECTED IN THIS AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR ISOLATED THUNDERSTORMS RETURN FRIDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON THROUGH TONIGHT. IAZ043-055-056-069-079-080-090-091-NEZ033-034-043>045-050>053- 066>068-090>093-280700- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-CUMING-BURT-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS- SARPY-LANCASTER-CASS-OTOE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1149 AM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT THAT EXTENDS FROM NEAR COLUMBUS NEBRASKA EAST SOUTHEAST TO NEAR SHENANDOAH IOWA. STORMS COULD BECOME SEVERE THIS AFTERNOON WITH ONE TO ONE AND ONE HALF INCH HAIL POSSIBLE...ESPECIALLY FROM FREMONT EAST SOUTHEASTWARD IN INTO SOUTHWEST IOWA JUST NORTH OF THE FRONTAL BOUNDARY. THERE IS ALSO ALSO A VERY SMALL RISK FOR AN ISOLATED TORNADO AND DAMAGING WINDS. STORMS ARE FORECAST TO INITIALLY DEVELOP 1 TO 2 PM...AND COULD LINGER THROUGH 5 TO 7 PM AS THEY SHIFT NORTHWARD. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR ISOLATED THUNDERSTORMS RETURN FRIDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF THE AREA THIS AFTERNOON AND EVENING. DEWALD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1044 AM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 6 NE FALLS CITY 40.13N 95.52W
04/27/2016 M2.13 INCH RICHARDSON NE COCORAHS
24 HOUR RAINFALL
&&
J-E.KLISHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1212 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 3 W OAKLAND 41.31N 95.45W
04/27/2016 M1.30 INCH POTTAWATTAMIE IA PUBLIC
24 HOUR RAINFALL
&&
J-E.KLISHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 150 PM CDT WED APR 27 2016 NEZ044-045-051>053-271915- DODGE NE-DOUGLAS NE-WASHINGTON NE-SAUNDERS NE-SARPY NE- 150 PM CDT WED APR 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGLAS...SOUTHERN DODGE...SOUTHWESTERN WASHINGTON...EASTERN SAUNDERS AND NORTHWESTERN SARPY COUNTIES UNTIL 215 PM CDT... AT 149 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF YUTAN...OR 21 MILES WEST OF OMAHA...MOVING NORTH AT 35 MPH. OTHER STORMS WERE DEVELOPING WEST OF FREMONT NEAR THE PLATTE RIVER ALSO MOVING NORTH. WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... FREMONT...WAHOO...VALLEY...ARLINGTON...YUTAN...CEDAR BLUFFS...MEAD... NICKERSON...INGLEWOOD...ITHACA...MEMPHIS...LESHARA...COLON...FREMONT LAKES STATE RECREATION AREA...TWO RIVERS STATE RECREATION AREA...CAMP EAGLE... MEMPHIS STATE RECREATION AREA AND CAMP CEDARS. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 153 AND 157. HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 414 AND 432. HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 97 AND 123. HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 452 AND 466. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4110 9625 4105 9648 4152 9680 4162 9640 TIME...MOT...LOC 1849Z 165DEG 29KT 4115 9640 MILLER
The Omaha radar (KOAX), 22 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
10 hail, 4 tornado, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
Emergency management provided pictures of a very brief tornado touchdown in an open field. No damage was observed.
Heavy rain events on the 20th into the 21st created minor flooding on the Missouri River. The river crested 0.54 feet above flood stage at Rulo in southeast Nebraska.
Hail fell at the National Weather Service office.
The broadcast media reported winds to near 60 mph.
This tornado started on 132nd Street and traveled north northeast crossing Blondo Street just east of 132nd Street where EF1 damage occurred due to a tree being uprooted. Other tree and fence damage was noted along this section of path. After crossing Blondo Street the tornado turned more north northwest crossing 132nd Street a Ekskine Street. The tornado continued north into the South Ridge subdivision producing mainly try damage before dissipating just before the Eagle Run subdivision.
The gusts were estimated up to 60 mph.
A brief tornado touchdown was observed by storm chasers near the Alice Buffett Magnet Middle School. The storm survey team found little damage in the area.
A tornado touched down in a retention pond in the Waterford Subdivision. The tornado was observed by several storm chasers in the area. The damage survey team found little damage in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622272, 624317, 622273, 627844, 622274, 622277, 622286, 622280, 622291, 622284, 622281, 622282, 622289, 624314, 622292, 624315, 624316.